BACKGROUND: Neurological immune-related adverse events (nirAEs) are rare toxicities of immune-checkpoint inhibitors (ICI). With the increase of ICI oncological indications, their incidence is growing. Their recognition and management remain nevertheless challenging.
METHODS: A national, web-based database was built to collect cases of neurological symptoms in patients receiving ICI and not attributable to other causes after an adequate workup.
RESULTS: We identified 27 patients who developed nirAEs (20 males, median age 69 years). Patients received anti-PD1/PDL1 (78%), anti-CTLA4 (4%), or both (19%). Most common cancers were melanoma (30%) and non-small cell lung cancer (26%). Peripheral nervous system was mostly affected (78%). Median time to onset was 43.5 days and was shorter for peripheral versus central nervous system toxicities (36 versus 144.5 days, p = 0.045). Common manifestations were myositis (33%), inflammatory polyradiculoneuropathies (33%), and myasthenia gravis (19%), alone or in combination, but the spectrum of diagnoses was broad. Most patients received first-line glucocorticoids (85%) or IVIg (15%). Seven patients (26%) needed second-line treatments. At last follow-up, four (15%) patients were deceased (encephalitis, 1; myositis/myasthenia with concomitant myocarditis, 2; acute polyradiculoneuropathy, 1), while seven (26%) had a complete remission, eight (30%) partial improvement, and six (22%) stable/progressing symptoms. ICI treatment was discontinued in most patients (78%).
CONCLUSIONS: Neurological irAEs are rare but potentially fatal. They primarily affect neuromuscular structures but encompass a broad range of presentations. A prompt recognition is mandatory to timely withheld immunotherapy and administrate glucocorticoids. In corticoresistant or severely affected patients, second-line treatments with IVIg or plasmapheresis may result in additional benefit.